Hi, I am asked many times by my patients if one can develop allergies later in life. Yes, it is true, that allergies tend to affect most people beginning in childhood, but it is not uncommon for people to develop allergies later in life. There are several instances where people can develop allergic symptoms later in life. The first instance is that like asthma, allergies, can develop early in life and then go through a stage where there are no symptoms and then later return. Why the allergies or asthma go into this inactive phase is not really known.
Another reason why patients can develop allergies later in life is that they were not exposed to the item producing the allergy symptoms, and then they become exposed later in life. A great example of this is when people move, especially from one country to another and are exposed to new types of plants, trees, grasses or even indoor allergens like dust mites. It usually takes a few years after moving to the new location that these patients will develop the allergic antibody (IgE) to these new items and then develop the common allergic symptoms. Patients can also develop food allergies later in life. This most likely occurs for foods such as peanuts, tree nuts, shellfish and fish. When patients develop these food allergies later in life, meaning past the age of 20 years or so, they usually do not outgrow them. Occasionally patients who develop food allergies to peanuts, tree nuts, fish and shellfish early in life may outgrow them. Finally, patients may develop allergies later in life out of the blue. Why this happens, again, we do not know and genetics may not be playing as important a role. Patients who develop allergies for the first time later in life are also at risk for developing asthma later in life and may have more severe asthma disease.
The symptoms of allergies developing later in life are the same as when they develop earlier in life. However, one needs to make sure that it is allergies causing the symptoms. Other problems, including thyroid abnormalities, infectious diseases, medication side effects may produce allergy-like symptoms, especially a runny nose and should be evaluated by a physician. Therefore, if you develop new symptoms, it is OK to take the over-the-counter, anti-allergy medications, but one really needs to be careful to follow-up with an allergist to make sure that allergies are causing the symptoms, and not something else.
Again, if you have questions, please write.
Published On: May 28, 2007